Alert archive / Idaho / Red Flag Warnings in 2009
Red Flag Warning 3, NWS Spokane, WA
NWS Spokane, WA issued this red flag warning at Jul 23, 2009, 6:08 AM PDT for 5 counties in Idaho. It took effect at Jul 23, 2009, 11:38 AM PDT. It was in force for 32 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2009, 6:08 AM PDT (13:08 UTC)
- In effect from
- Jul 23, 2009, 11:38 AM PDT
- Expired
- Jul 24, 2009, 8:00 PM PDT
- In force
- 32 hr
- Issued by
- NWS Spokane, WA
Counties Benewah County, ID, Bonner County, ID, Boundary County, ID, Kootenai County, ID, Shoshone County, ID
The radar
The Spokane radar (KOTX), 89 km from the middle of the area, began a volume at 13:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 1.1 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3213 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS86 KOTX 231308 RFWOTX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 608 AM PDT THU JUL 23 2009 ...ABUNDANT LIGHTNING EXPECTED LATE THIS AFTERNOON THROUGH EARLY FRIDAY MORNING OVER THE NORTHERN DISTRICTS OF EASTERN WASHINGTON AND EXTREME NORTH IDAHO... .A COMPACT UPPER LEVEL LOW WILL MOVE INTO THE NORTH CASCADES LATE THIS AFTERNOON AND SLOWLY DRIFT ALONG THE CANADIAN BORDER OVERNIGHT. ALTHOUGH ISOLATED THUNDERSTORMS WILL BE POSSIBLE EARLY THIS MORNING...THE ACTIVITY WILL INTENSIFY DURING THE AFTERNOON AND CONTINUE INTO THE NIGHT. WAZ673-677-682-684>687-240000- /O.UPG.KOTX.FW.A.0002.090723T2100Z-090724T1800Z/ /O.NEW.KOTX.FW.W.0003.090723T2100Z-090724T1200Z/ EAST WASHINGTON NORTHERN COLUMBIA BASIN (ZONE 673)- EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)- EAST WASHINGTON CENTRAL CASCADE MOUNTAINS (ZONE 682)- EAST WASHINGTON OKANOGAN/METHOW VALLEYS (ZONE 684)- EAST WASHINGTON NORTH CASCADES (ZONE 685)- EAST WASHINGTON NORTHEAST (ZONE 686)- EAST WASHINGTON OKANOGAN HIGHLANDS (ZONE 687)- 608 AM PDT THU JUL 23 2009 ...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM PDT FRIDAY... THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM PDT FRIDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. THE THREAT OF THUNDERSTORMS WITH ABUNDANT CLOUD TO GROUND LIGHTNING STRIKES WILL DEVELOP OVER MUCH OF THE INLAND NORTHWEST LATE THIS AFTERNOON AND CONTINUE INTO THE NIGHT. INITIALLY THE MAIN THREAT OF THUNDERSTORMS WILL OCCUR NEAR THE CASCADES BUT IT WILL SPREAD SLOWLY EAST THROUGH THE NIGHT. AT FIRST THE THUNDERSTORMS WILL PRODUCE LITTLE IF ANY PRECIPITATION NEAR THE CASCADES AND OKANOGAN HIGHLANDS...BUT THEY SHOULD BECOME WETTER OVERNIGHT. THE COMBINATION OF ABUNDANT LIGHTNING AND EXTREMELY DRY FUELS WITH LITTLE IF ANY RAIN AT THE ONSET OF THE EVENT WILL CREATE A POTENTIALLY EXPLOSIVE FIRE WEATHER SITUATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. ABUNDANT LIGHTNING STRIKES COMBINED WITH DRY FUELS WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ IDZ101-240000- /O.NEW.KOTX.FW.W.0003.090723T2100Z-090724T1200Z/ NORTHERN AND CENTRAL IDAHO PANHANDLE (ZONE 101)- 608 AM PDT THU JUL 23 2009 ...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM PDT FRIDAY... THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM PDT FRIDAY. THE THREAT OF THUNDERSTORMS WITH ABUNDANT CLOUD TO GROUND LIGHTNING STRIKES WILL DEVELOP OVER THE NORTH IDAHO PANHANDLE LATE THIS AFTERNOON AND CONTINUE THROUGH THE NIGHT. AT FIRST THE THUNDERSTORMS WILL PRODUCE LITTLE IF ANY PRECIPITATION ...BUT THEY SHOULD BECOME WETTER OVERNIGHT. THE COMBINATION OF ABUNDANT LIGHTNING AND DRY FUELS AND LITTLE IF ANY RAIN AT THE ONSET OF THE EVENT WILL CREATE A POTENTIALLY EXPLOSIVE FIRE WEATHER SITUATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. ABUNDANT LIGHTNING STRIKES COMBINED WITH DRY FUELS WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
6 follow-up statements
000 WWUS86 KOTX 231838 RFWOTX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 1138 AM PDT THU JUL 23 2009 ...ABUNDANT LIGHTNING EXPECTED LATE THIS AFTERNOON THROUGH EARLY FRIDAY MORNING OVER THE NORTHERN HALF OF EASTERN WASHINGTON AND NORTH IDAHO... .A COMPACT UPPER LEVEL LOW WILL MOVE ACROSS NORTHERN WASHINGTON THIS AFTERNOON AND SLOWLY DRIFT ALONG THE CANADIAN BORDER OVERNIGHT. ACTIVITY WILL CONTINUE TO INTENSIFY DURING THE AFTERNOON AND CONTINUE INTO THE NIGHT. IDZ101-WAZ673-677-682-684>687-240245- /O.EXT.KOTX.FW.W.0003.090723T1838Z-090724T1200Z/ NORTHERN AND CENTRAL IDAHO PANHANDLE (ZONE 101)- EAST WASHINGTON NORTHERN COLUMBIA BASIN (ZONE 673)- EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)- EAST WASHINGTON CENTRAL CASCADE MOUNTAINS (ZONE 682)- EAST WASHINGTON OKANOGAN/METHOW VALLEYS (ZONE 684)- EAST WASHINGTON NORTH CASCADES (ZONE 685)- EAST WASHINGTON NORTHEAST (ZONE 686)- EAST WASHINGTON OKANOGAN HIGHLANDS (ZONE 687)- 1138 AM PDT THU JUL 23 2009 ...RED FLAG WARNING NOW IN EFFECT UNTIL 5 AM PDT FRIDAY... THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 5 AM PDT FRIDAY. THUNDERSTORMS WILL ABUNDANT LIGHTNING WILL CONTINUE TO SPREAD EAST FROM THE CASCADES INTO THE NORTHERN IDAHO PANHANDLE EARLY THIS AFTERNOON. AT FIRST THE THUNDERSTORMS WILL PRODUCE LITTLE IF ANY PRECIPITATION...BUT THEY SHOULD BECOME WETTER OVERNIGHT. THE COMBINATION OF ABUNDANT LIGHTNING AND DRY FUELS AND LITTLE IF ANY RAIN AT THE ONSET OF THE EVENT WILL CREATE A POTENTIALLY EXPLOSIVE FIRE WEATHER SITUATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. ABUNDANT LIGHTNING STRIKES COMBINED WITH DRY FUELS WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
000 WWUS86 KOTX 232127 RFWOTX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 227 PM PDT THU JUL 23 2009 ...ABUNDANT LIGHTNING WILL CONTINUE INTO THE NIGHT THURSDAY NIGHT FOR PORTIONS OF THE AREA... .A COMPACT UPPER LEVEL LOW WILL MOVE ACROSS NORTHERN WASHINGTON THROUGH THURSDAY NIGHT...SLOWLY DRIFTING TOWARD FAR NORTHERN IDAHO BY FRIDAY MORNING. ACTIVITY WILL LIKELY PEAK THURSDAY EVENING...BUT CONTINUE INTO THE NIGHT ACROSS NORTHEAST WASHINGTON AND NORTH IDAHO. WAZ677-682-232230- /O.CAN.KOTX.FW.W.0003.000000T0000Z-090724T1200Z/ EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)- EAST WASHINGTON CENTRAL CASCADE MOUNTAINS (ZONE 682)- 227 PM PDT THU JUL 23 2009 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SPOKANE HAS CANCELLED THE RED FLAG WARNING. THUNDERSTORMS DEVELOPED AND QUICKLY MOVED TO THE NORTH AND EAST OF THE AREA. AS A RESULT...ABUNDANT LIGHTNING IS NO LONGER EXPECTED FOR THE REMAINDER OF THE NIGHT. $$ WAZ684-685-240530- /O.EXT.KOTX.FW.W.0003.000000T0000Z-090724T0600Z/ EAST WASHINGTON OKANOGAN/METHOW VALLEYS (ZONE 684)- EAST WASHINGTON NORTH CASCADES (ZONE 685)- 227 PM PDT THU JUL 23 2009 ...RED FLAG WARNING NOW IN EFFECT UNTIL 11 PM PDT THIS EVENING... THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR ABUNDANT LIGHTNING. THUNDERSTORMS WITH ABUNDANT LIGHTNING WILL CONTINUE INTO THE EVENING ACROSS THE NORTHERN CASCADES AND OKANOGAN VALLEY AREAS. TO THIS POINT...VERY LIGHT AMOUNTS OF PRECIPITATION HAVE BEEN GENERATED EVEN THOUGH THERE HAVE BEEN HUNDREDS OF LIGHTNING STRIKES. AS THE EVENING CONTINUES...THUNDERSTORMS SHOULD GRADUALLY TRANSITION FROM NEARLY DRY THUNDERSTORMS TO MUCH WETTER ACTIVITY. THE COMBINATION OF ABUNDANT LIGHTNING AND DRY FUELS WILL CREATE A POTENTIALLY EXPLOSIVE FIRE WEATHER SITUATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. ABUNDANT LIGHTNING STRIKES COMBINED WITH DRY FUELS WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ IDZ101-WAZ673-686-687-240530- /O.CON.KOTX.FW.W.0003.000000T0000Z-090724T1200Z/ NORTHERN AND CENTRAL IDAHO PANHANDLE (ZONE 101)- EAST WASHINGTON NORTHERN COLUMBIA BASIN (ZONE 673)- EAST WASHINGTON NORTHEAST (ZONE 686)- EAST WASHINGTON OKANOGAN HIGHLANDS (ZONE 687)- 227 PM PDT THU JUL 23 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 AM PDT FRIDAY... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 AM PDT FRIDAY FOR ABUNDANT LIGHTNING. THUNDERSTORMS WITH ABUNDANT LIGHTNING WILL CONTINUE TO SPREAD EAST ACROSS NORTHERN WASHINGTON AND INTO NORTH IDAHO THROUGH THE NIGHT. THUNDERSTORMS WILL INITIALLY PRODUCE VERY LITTLE RAINFALL WITH INTENSE LIGHTNING AT TIMES BEFORE BECOMING WETTER OVERNIGHT. THE COMBINATION OF ABUNDANT LIGHTNING AND DRY FUELS WILL CREATE A POTENTIALLY EXPLOSIVE FIRE WEATHER SITUATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. ABUNDANT LIGHTNING STRIKES COMBINED WITH DRY FUELS WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
000 WWUS86 KOTX 240546 RFWOTX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 1046 PM PDT THU JUL 23 2009 ...OCCASIONAL LIGHTNING WILL PERSIST TONIGHT BUT WILL BECOME MORE WIDESPREAD ON FRIDAY OVER PORTIONS OF NORTHEAST WASHINGTON AND NORTH IDAHO... WAZ673-240700- /O.CAN.KOTX.FW.W.0003.000000T0000Z-090724T1200Z/ EAST WASHINGTON NORTHERN COLUMBIA BASIN (ZONE 673)- 1046 PM PDT THU JUL 23 2009 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SPOKANE HAS CANCELLED THE RED FLAG WARNING. THE THREAT OF ABUNDANT LIGHTNING HAS ENDED FOR THE NIGHT. ALTHOUGH THUNDERSTORMS WILL REDEVELOP ON FRIDAY...THEY WILL MAINLY BE RESTRICTED TO A SMALL PORTION OF THE ZONE NORTH OF A LINE FROM WATERVILLE TO WILBUR. $$ WAZ684-685-240645- /O.CAN.KOTX.FW.W.0003.000000T0000Z-090724T0600Z/ EAST WASHINGTON OKANOGAN/METHOW VALLEYS (ZONE 684)- EAST WASHINGTON NORTH CASCADES (ZONE 685)- 1046 PM PDT THU JUL 23 2009 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SPOKANE HAS CANCELLED THE RED FLAG WARNING. THE THREAT OF ABUNDANT LIGHTNING HAS ENDED FOR THE NIGHT OVER THE NORTH CASCADES AND OKANOGAN VALLEY. WHILE THUNDERSTORMS WILL LIKELY REDEVELOP OVER THE NORTH CASCADES ON FRIDAY AFTERNOON...THE NUMBER OF LIGHTNING STRIKES WILL LIKELY BE FAR SMALLER THAN WHAT OCCURRED ON THURSDAY. APPRECIABLE RAINFALL WILL LIKELY ALSO ACCOMPANY THE THUNDERSTORMS. $$ IDZ101-WAZ686-687-241730- /O.EXT.KOTX.FW.W.0003.000000T0000Z-090725T0000Z/ NORTHERN AND CENTRAL IDAHO PANHANDLE (ZONE 101)- EAST WASHINGTON NORTHEAST (ZONE 686)- EAST WASHINGTON OKANOGAN HIGHLANDS (ZONE 687)- 1046 PM PDT THU JUL 23 2009 ...RED FLAG WARNING NOW IN EFFECT UNTIL 5 PM PDT FRIDAY... THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 5 PM PDT FRIDAY. THE THREAT OF WIDESPREAD THUNDERSTORMS WITH ABUNDANT LIGHTNING HAS WANED FOR THE NIGHT...ALTHOUGH SOME ACTIVITY WILL CONTINUE THROUGH DAYBREAK. THE PRESENCE OF A COLD UPPER LEVEL LOW COMBINED WITH DAYTIME HEATING WILL LEAD TO A RESURGENCE IN THUNDERSTORM ACTIVITY ON FRIDAY. THIS WILL LEAD TO ANOTHER ROUND OF ABUNDANT LIGHTNING STRIKES OVER PORTIONS OF NORTHEAST WASHINGTON AND NORTH IDAHO. MOST OF THE ACTIVITY WILL OCCUR NORTH OF A LINE FROM SPOKANE TO KELLOGG AND OVER THE HIGHER TERRAIN. THIS COULD LEAD TO ADDITIONAL FIRE STARTS OVER THE REGION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. ABUNDANT LIGHTNING STRIKES COMBINED WITH DRY FUELS WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
000 WWUS86 KOTX 241330 RFWOTX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 630 AM PDT FRI JUL 24 2009 ...SCATTERED THUNDERSTORMS WITH ABUNDANT LIGHTNING ONCE AGAIN EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING OVER MUCH OF NORTHEAST WASHINGTON AND NORTH IDAHO... IDZ101-WAZ686-687-250000- /O.EXT.KOTX.FW.W.0003.000000T0000Z-090725T0300Z/ NORTHERN AND CENTRAL IDAHO PANHANDLE (ZONE 101)- EAST WASHINGTON NORTHEAST (ZONE 686)- EAST WASHINGTON OKANOGAN HIGHLANDS (ZONE 687)- 630 AM PDT FRI JUL 24 2009 ...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM PDT THIS EVENING... THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 8 PM PDT THIS EVENING. THE COMPACT UPPER LEVEL LOW WHICH BROUGHT NUMEROUS LIGHTNING STRIKES TO MUCH OF NORTHEAST WASHINGTON AND NORTH IDAHO YESTERDAY WILL DELIVER ANOTHER ROUND OF THUNDERSTORMS THIS AFTERNOON AND EVENING. THUNDERSTORMS ARE EXPECTED TO INITIALLY DEVELOP OVER THE HIGHER TERRAIN OF NORTHEAST WASHINGTON AND NORTH IDAHO...GENERALLY NORTH OF A LINE FROM KELLER TO DEER PARK TO CLARK FORK BY EARLY AFTERNOON. THE THUNDERSTORMS WILL BECOME MORE NUMEROUS THROUGH THE MID-AFTERNOON AND INTO THE EVENING HOURS BEFORE TAPERING OFF OVERNIGHT. ABUNDANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED TO OCCUR OVER THE SAME AREAS WHICH SAW LIGHTNING AND FIRE STARTS YESTERDAY. THE THUNDERSTORMS WHICH FORM THIS AFTERNOON WILL LIKELY CONTAIN LOCALLY HEAVY RAINS...HOWEVER THE ABUNDANT LIGHTNING COULD OVERWHELM WHATEVER RAIN HAPPENS TO FALL. THE THUNDERSTORMS COULD ALSO CONTAIN GUSTY AND ERRATIC WIND GUSTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. ABUNDANT LIGHTNING STRIKES COMBINED WITH DRY FUELS WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
000 WWUS86 KOTX 242317 RFWOTX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 417 PM PDT FRI JUL 24 2009 ...SCATTERED THUNDERSTORMS WITH ABUNDANT LIGHTNING HAVE ONCE AGAIN DEVELOPED THIS AFTERNOON AND EVENING OVER MUCH OF NORTHEAST WASHINGTON AND NORTH IDAHO... IDZ101-WAZ686-687-250300- /O.CON.KOTX.FW.W.0003.000000T0000Z-090725T0300Z/ NORTHERN AND CENTRAL IDAHO PANHANDLE (ZONE 101)- EAST WASHINGTON NORTHEAST (ZONE 686)- EAST WASHINGTON OKANOGAN HIGHLANDS (ZONE 687)- 417 PM PDT FRI JUL 24 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING. THE UPPER LEVEL LOW OVER THE REGION HAS INITIATED THUNDERSTORMS ACROSS MUCH OF NORTHERN TIER OF FIRE ZONES OF EASTERN WASHINGTON AND NORTH IDAHO THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO LINGER WELL INTO THE EVENING HOURS. THUNDERSTORMS HAVE FORMED ACROSS THE NORTHERN MOUNTAINS FROM BONNER COUNTY IN THE EAST ACROSS THE KETTLE MOUNTAINS AND OKANOGAN HIGHLANDS...WEST TO OKANOGAN COUNTY. THESE STORMS ARE BUILDING OVER THE THE HIGHER TERRAIN AND ARE EXPECTED TO BECOME MORE NUMEROUS THROUGH THIS EVENING BEFORE TAPERING OFF OVERNIGHT. ABUNDANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED TO OCCUR OVER MANY OF THE AREAS WHICH SAW LIGHTNING AND FIRE STARTS YESTERDAY. THE THUNDERSTORMS THIS AFTERNOON WILL BECOME INCREASINGLY WET AND LIKELY CONTAIN LOCALLY HEAVY RAINS...HOWEVER THE ABUNDANT LIGHTNING WILL MOST LIKELY OVERWHELM WHATEVER RAIN HAPPENS TO FALL. THE THUNDERSTORMS COULD ALSO CONTAIN GUSTY AND ERRATIC WIND GUSTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. ABUNDANT LIGHTNING STRIKES COMBINED WITH DRY FUELS WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
000 WWUS86 KOTX 250300 RFWOTX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 800 PM PDT FRI JUL 24 2009 IDZ101-WAZ686-687-250400- /O.EXP.KOTX.FW.W.0003.000000T0000Z-090725T0300Z/ NORTHERN AND CENTRAL IDAHO PANHANDLE (ZONE 101)- EAST WASHINGTON NORTHEAST (ZONE 686)- EAST WASHINGTON OKANOGAN HIGHLANDS (ZONE 687)- 800 PM PDT FRI JUL 24 2009 ...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING... THE RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING. AN UPPER LOW LINGERS OVER THE REGION BUT THE THUNDERSTORMS THAT WERE INITIATED BY THIS FEATURE HAVE BECOME ISOLATED. THUS THE THREAT FOR ABUNDANT LIGHTNING HAS ENDED FOR THE NIGHT. ALTHOUGH THUNDERSTORMS ARE EXPECTED TO REDEVELOP SATURDAY AFTERNOON ...LIGHTNING IS EXPECTED TO LESS NUMEROUS AND STORMS WILL RELATIVELY WET. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Jul 23, 4:55 AM PDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 23, 4:55 AM PDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
455 AM PDT THU JUL 23 2009
.SYNOPSIS...
THE VERY HOT AND DRY UPPER LEVEL RIDGE WILL BE UNDERCUT TODAY BY A
STRONG AND COMPACT UPPER LEVEL LOW. THE LOW WILL MEANDER ACROSS
THE INLAND NORTHWEST THROUGH AT LEAST THROUGH SATURDAY RESULTING
IN SCATTERED THUNDERSTORMS. THE RIDGE WILL REBOUND BY SUNDAY WITH
VERY HOT WEATHER RETURNING BY EARLY NEXT WEEK.
&&
.DISCUSSION...
TODAY AND TONIGHT...VERY INTERESTING SCENARIO WILL DEVELOP DURING
THIS PERIOD AS COMPACT UPPER LEVEL LOW...CURRENTLY CENTERED JUST
WEST OF VANCOUVER ISLAND...SHIFTS INLAND LATER TODAY. THE SHORT-
RANGE MODELS HAVE COME INTO MUCH BETTER AGREEMENT WITH THE TRACK
OF THIS LOW...AT LEAST THROUGH THE NEXT 24 HOURS...AND ALL
GENERALLY BRING IT INTO THE NORTH CASCADES BY 00Z THIS AFTERNOON.
THE LOW IS THEN FORECAST TO TRACK INTO THE NE CORNER OF WASHINGTON
BY EARLY FRIDAY MORNING. BENEATH THIS COLD CORE LOW...THE LOW-
LEVEL THERMAL RIDGE WILL SET UP ONCE AGAIN NEAR THE ID
PANHANDLE...ALBEIT NOT QUITE AS STRONG AS YESTERDAY. THE
COMBINATION OF THE LOW-LEVEL THERMAL RIDGE AND THE APPROACH OF A
500 MB COLD POOL WITH TEMPS AROUND -14C...SPELLS VERY IMPRESSIVE
THERMAL LAPSE RATES BY AFTERNOON...AND A GOOD CHANCE OF DEVELOPING
THUNDERSTORMS. THE MAIN THREAT THROUGH THE AFTERNOON WILL CENTER
NEAR THE NORTH CASCADES AND EXTEND ALONG THE CANADIAN BORDER
TOWARD THE NORTHERN ID PANHANDLE. THE GREATEST CONCENTRATION OF
THUNDERSTORMS WILL GRADUALLY SHIFT EASTWARD INTO THE NIGHT WITH
THE TRACK OF THE UPPER LEVEL LOW. ONCE THE LOW SHIFTS WELL EAST OF
THE CASCADE CREST AND THE FLOW BECOMES MORE N-NW IN THE MIDDLE
ATMOSPHERE THE THREAT OF THUNDER WILL DIMINISH OVER OUR NW
ZONES...HOWEVER THERE ARE SIGNS OF WRAP AROUND MOISTURE MOVING INTO
THOSE AREAS LATE TONIGHT.
GIVEN THE MAGNITUDE OF THE INSTABILITY....CAPE VALUES NEARING
1000 J/KG ACROSS THE NORTHERN QUARTER OF THE CWA FROM LATE THIS
AFTERNOON INTO THE EVENING...COMBINED WITH STRONG SYNOPTIC SCALE
FORCING AHEAD OF THE UPPER LEVEL LOW...IT WOULD SEEM THUNDERSTORMS
ARE A SURE BET IN THESE AREAS. MODERATE UPPER LEVEL DIVERGENCE
AHEAD OF THE LOW WILL ALSO ENHANCE VERTICAL MOTIONS WHILE 0-6 KM
WIND SHEAR VALUES OF 25-35KTS SUGGEST THE POTENTIAL FOR STRONG AND
ORGANIZED STORMS IF NOT MARGINALLY SEVERE FOR THIS AFTERNOON AND
EVENING. LARGE HAIL AND GUSTY WINDS WILL BE THE MAIN THREAT GIVEN
WET BULB ZERO HEIGHTS AROUND 10K FEET AND PSEUDO INVERTED-V
PROFILES BELOW THE CLOUD BASES. INITIALLY RAINFALL BENEATH THE
STORMS COULD PROVE SCANT...SO WE WILL ALSO SEE A HIGHLY ELEVATED
RISK OF DRY OR GENERALLY DRY LIGHTNING STRIKES IN THESE SAME
AREAS. THIS WILL NECESSITATE THE UPGRADE OF THE FIRE WEATHER
WATCH INTO A RED FLAG WARNING LATER THIS MORNING. WE ALSO PLAN ON
EXPANDING THE WARNING INTO PORTIONS OF NORTH IDAHO NORTH OF I90.
AT THIS POINT WE ARE FAVORING THE GFS SOLUTION FOR ACCESSING
POTENTIAL INSTABILITY. THE NAM SEEMS MUCH TOO MOIST ACROSS THE
SOUTHERN HALF OF THE CWA...ESPECIALLY CENTRAL IDAHO...WHERE IT IS
FORECASTING SURFACE DEWPOINTS IN THE UPPER 50S TO LOWER 60S BY
00Z. THIS IS WELL ABOVE CURRENT READINGS AND SEE NO REASON THEY
SHOULD SURGE LATER TODAY UNLESS PRECIPITATION WERE TO DEVELOP
NEARBY...NOT LIKELY. SUSPECT THESE AREAS WILL GENERALLY REMAIN
CAPPED FROM ANY SIGNIFICANT CHANCE OF DEEP CONVECTION.
FOR THE LATE NIGHT HOURS...THERE IS NO GUARANTEE THE CONVECTION
WILL TAPER OFF AS THE COLD-CORE LOW CONTINUES TO SLOWLY DRIFT
EASTWARD. THE 06Z NAM IS FORECASTING SURFACE CAPES OVER 1000 J/KG
AND THAT IS AT 12Z FRIDAY MORNING OVER NE WA AND EXTREME N IDAHO.
THAT IS THE HIGHEST I HAVE EVER SEEN FOR THAT TIME OF DAY IN THIS
AREA. GRANTED THERE IS SOME CIN TO OVERCOME...BUT THE PROXIMITY OF
THE LOW COULD PROVIDE ENOUGH LIFT TO TAP INTO THAT ELEVATED
INSTABILITY. THE GFS ALSO FORECASTS 12Z CAPES BUT THEY ARE ON THE
ORDER OF 100-300 J/KG...WHICH IS STILL QUITE IMPRESSIVE FOR 12Z.
ONCE AGAIN IN SUMMARY...WE PLAN ON UPGRADING THE FIRE WEATHER
WATCHES TO RED FLAG WARNINGS LATER THIS MORNING...AND EXPAND THE
THREAT INTO THE NORTH IDAHO PANHANDLE NORTH OF I90. WE WILL ALSO
ISSUE AN HAZARDOUS WEATHER OUTLOOK FOR TODAY TO ADDRESS THE SEVERE
WEATHER POTENTIAL.
FX
FRIDAY THROUGH SUNDAY...IT IS BECOMING MORE DIFFICULT TO IGNORE
THE MODELS THAT ARE ALL NOW BRINGING A CLOSED LOW INTO THE RIDGE
AND OVER THE PAC NW FOR THE WEEKEND. THE MODELS HAVE SLOWED DOWN
THE TIMING OF THE LOW WHILE OVER THE AREA...AND KEEP IT IN THE
GENERAL AREA OF US THROUGH MOST OF THE WEEKEND. HAVE SUBSEQUENTLY
INCREASED CLOUD COVER AND LOWERED MAX TEMPS A FEW DEGREES. ALSO
INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS FOR FRIDAY
AFTERNOON/EVENING ACROSS ALL OF NORTHERN WA AND NORTH ID. EVEN
THOUGH THE REALLY GOOD FORCING HAS WAINED A LITTLE...THERE IS STILL
GOOD CAPE/LI AND THE COLD POOL RIGHT OVER HEAD. ANY LITTLE POCKETS OF
SUNSHINE COULD RESULT IN THE DEVELOPMENT OF THUNDERSTORMS.
MONDAY THROUGH WEDNESDAY...MODELS SHOW A VERY AMPLIFIED RIDGE
SETTING UP ALONG THE WEST COAST. THE RIDGE AXIS WILL REMAIN TO THE
WEST. TEMPERATURES WILL START OUT HOT FOR MONDAY AND THEN MODIFY A
BIT FOR THE REMAINDER OF THE WEEK AS THE FLOW BECOMES NORTHEASTERLY
ACROSS THE INLAND NORTHWEST. TEMPERATURES HOWEVER WILL REMAIN ABOVE
AVERAGE FOR THIS TIME OF THE YEAR. /NISBET
&&
.AVIATION...
VFR CONDITIONS ARE EXPECTED THROUGH 12Z FRIDAY. MID LEVEL
ALTOCUMULUS CURRENTLY PRODUCING VCSH AT SOME TAF SITES AND LIGHTNING
IN CENTRAL WA WILL LIKELY DISSIPATE BY 16Z. HOWEVER...ISOLATED TO
SCATTERED SHRA AND TSTORMS WILL DEVELOP OVER THE EASTERN CASCADES
AND THE OKANOGAN HIGHLANDS TODAY BEFORE EVENTUALLY SHIFTING EASTWARD
TO NORTHEASTERN WA AND THE NORTHERN IDAHO PANHANDLE BY THE EVENING.
THIS WEATHER SHOULD STAY JUST NORTH OF THE NORTHERN TAF SITES
THROUGH 12Z FRIDAY...THOUGH A VICINITY TSTORM IS NOT OUT OF THE
QUESTION AT KGEG...KSFF...KCOE AFTER 01Z FRIDAY. IN
ADDITION...TYPICAL DIURNAL WINDS WILL SLOWLY GIVE WAY TODAY TO
GUSTIER WINDS THAT ARE A RESULT OF THE TROUGH MOVING ACROSS NORTHERN
WA...ESPECIALLY AT KGEG AND KEAT. /NEUMAN
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 91 62 87 62 91 65 / 10 20 30 30 10 10
COEUR DALENE 90 60 86 58 89 62 / 10 20 30 30 10 10
PULLMAN 90 57 87 56 90 58 / 0 10 20 20 10 10
LEWISTON 95 67 95 65 97 67 / 0 10 10 10 10 10
COLVILLE 92 58 91 56 95 60 / 20 30 40 40 20 10
SANDPOINT 93 58 85 55 89 56 / 20 30 30 30 20 10
KELLOGG 90 62 84 59 87 61 / 10 20 30 30 20 20
MOSES LAKE 94 61 94 62 97 65 / 10 10 0 0 0 0
WENATCHEE 93 66 93 68 99 69 / 10 10 10 10 0 0
OMAK 90 62 94 62 101 65 / 20 30 20 20 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...FIRE WEATHER WATCH FROM 2 PM PDT THIS AFTERNOON THROUGH FRIDAY
MORNING FOR EAST SLOPES NORTHERN CASCADES...OKANOGAN
HIGHLANDS...OKANOGAN VALLEY...WENATCHEE AREA.
FIRE WEATHER WATCH FROM 2 PM PDT THIS AFTERNOON THROUGH FRIDAY
MORNING FOR NORTHEAST MOUNTAINS...WATERVILLE PLATEAU.
&&The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 11:22 AM PDT | Special Weather Statement | OTX | Okanogan | 38 min |
| Jul 23, 4:15 PM PDT | Flash Flood Warning | OTX | Chelan | 2 hr |
| Jul 23, 4:35 PM PDT | Areal Flood Advisory | OTX | Douglas | 3 hr |
| Jul 23, 4:47 PM PDT | Severe Thunderstorm Warning | OTX | Douglas | 43 min |
Nearby
Red Flag Warnings in Idaho, 2009Red Flag Warnings in Washington, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.